I never thought that I’d be able to write something positive about hot flashes and night sweats, but there is good news. According to research, it seems that hot flashes, night sweats and painful joints may be a sign of success for breast cancer therapy.
Hot flashes and night sweats are some of the well know side effects of the chemotheraphy drugs women take to help combat breast cancer. Women taking tamoxifen or anastrozole are 10% less likely to have a recurrence of the disease if they have the side-effects, a study found. It is hoped these results may encourage women to continue with therapy despite uncomfortable symptoms.
Researchers analysed data from 4,000 women with early-stage breast cancer. Tamoxifen and anastrozole are both forms of hormone therapy used for some women with breast cancer.
In 2004 a large international randomised trial compared the drugs in post-menopausal women. Using data from this study, the researchers found 37.5% of women reported hot flashes and night sweats after three months of treatment and they subsequently had a lower recurrence rate than women without the symptoms.
This is all great news and hopefully women will be encouraged to continue the fight knowing the symptoms probably indicate that they are on the way to recovery.